Global existence for the minimal surface equation on

By Willie Wai Yeung Wong

Abstract

In a 2004 paper, Lindblad demonstrated that the minimal surface equation on describing graphical timelike minimal surfaces embedded in enjoy small data global existence for compactly supported initial data, using Christodoulou’s conformal method. Here we give a different, geometric proof of the same fact, which exposes more clearly the inherent null structure of the equations, and which allows us to also close the argument using relatively few derivatives and mild decay assumptions at infinity.

1. Introduction

The equation describing graphical timelike minimal surfaces in can be written as the quasilinear wave equation

for a real-valued function , where denotes the Minkowski metric on . In dimensions the small data global existence follows largely from the linear decay of solutions to the wave equation which has the rate , and is by now standard Reference Sog08. In dimensions , the linear decay of the wave equation has generic rates respectively, which, not being integrable in time, can lead to finite-time singularity formation for even small data for generic quasilinear wave equations; see the survey article Reference HKSW16. Equation Equation 1 however exhibits the null condition, which is a structural condition on the nonlinearities identified first by Klainerman Reference Kla86 and Christodoulou Reference Chr86 in and later generalized by Alinhac in Reference Ali01aReference Ali01b. Using this fact Brendle Reference Bre02 and Lindblad Reference Lin04 established the small data global existence for Equation 1 in dimensions and respectively. Brendle’s proof followed the commuting vector field method of Klainerman Reference Kla86. Lindblad, however, gave two different proofs in his paper using respectively the commuting vector field method as well as Christodoulou’s compactification method.

In this paper we focus on the case . The linear wave equation exhibits no decay in , and hence the classical null condition cannot be used to assert that the perturbation is effectively short range, as in the case for . As a side effect this means that a direct proof of global existence for Equation 1 in modeled after the commuting vector field method is not possible. A striking aspect of Reference Lin04 is that via the conformal compactification method, Lindblad was also able to prove the global existence of solutions to Equation 1 in for small initial data. As Lindblad observed, the main trade-off is that for the conformal compactification method, the data must be of compact support, while in the vector field method the data is merely required to have “sufficiently fast” decay at infinity. The purpose of this paper is to produce an alternative proof of the case allowing initial data that is not necessarily compactly supported. In the course of the discussion we will also extract some more detailed geometric information concerning the solution when the data is of compact support.

2. General geometric formulation

The result of Brendle and Lindblad are based on comparing the timelike minimal surface to a flat hyperplane by normal projection, and the scalar function in Equation 1 describes the deviation, or height, of the minimal surface as a graph over the hyperplane. The minimal surface equation can however be written intrinsically by way of the Gauss and Codazzi equations. To quickly recall: let be a timelike hypersurface, then the Gauss equation requires that the Riemann curvature tensor⁠Footnote1 for the induced Lorentzian metric obey⁠Footnote2

1

We use the convention which implies .

2

We will, throughout this paper, freely raise and lower indices using the induced metric.

where is the second fundamental form of the embedding of . The Codazzi equation on the other hand requires

where is the Levi-Civita connection associated to . It is well known that equations Equation Gauss and Equation Codazzi are the only obstructions to the existence of an isometric embedding. More precisely, we have the following theorem.

Theorem 1 (Fundamental theorem of submanifolds).

Let be a simply-connected manifold, with a prescribed Lorentzian metric and a symmetric bilinear form . Suppose that connection and curvature of satisfy Equation Gauss and Equation Codazzi. Then there exists an isometric immersion of into Minkowski space with one higher dimension, such that is the corresponding second fundamental form.

Remark 2.

The Riemannian version of a more general theorem is well known. See for example Theorem 19 in Chapter 7 of Reference Spi79. The Lorentzian version follows mutatis mutandis from the same proof. On the other hand, since we are considering the Cauchy problem, one can also simply “integrate” the second fundamental form in time once to obtain the normal vector field to , and integrate it once more to get a parametrization of the hypersurface.

The upshot of this is that, the initial value problem for Equation 1 can be reformulated as finding the metric and the second fundamental form from the initial data, requiring that they obey Equation Gauss and Equation Codazzi.

Equations Equation Gauss and Equation Codazzi do not yet describe an evolution: they are underdetermined. We get a well-posed initial value problem if we combine Equation Codazzi with the minimal surface equation , which gives

Using that the Riemann curvature tensor is at the level of two derivatives of the metric, the initial data for the system Equation Gauss, Equation Codazzi, and Equation Minimality consists of the metric , the connection coefficients , and the second fundamental form restricted to an initial slice. The initial value problem for Equation 1 requires the data for and at time ; these determine fully the first jet of restricted to the initial slice. As the equation Equation 1 is second order hyperbolic, this formally provides us the -jet of for any restricted to the initial slice, and a simple computation shows that the -jet of fully determines , , and on the initial slice. And thus we can indeed approach the vanishing-mean-curvature evolution through the initial value problem written in terms of the Gauss-Codazzi equations.

3. Double null formulation when

For geometric partial differential equations, it is necessary to fix a gauge (i.e. make a coordinate choice). For hyperbolic equations it is convenient to use a double-null formulation. Since is a two-dimensional Lorentzian manifold, it is foliated by two transverse families of null curves. Equivalently, there exists two independent functions satisfying

and . Note that replacing by for any with gives an equivalent reparametrization; we fix by prescribing their initial values on the initial slice, satisfying in particular that

Since and are solutions to the eikonal equation Equation 2, as is well known and are geodesic null vector fields, and at any point form a null frame of the tangent space .

The metric takes the form

where is some real-valued function. This implies that

so that the coordinate derivatives are

and that the inverse metric is

We can also compute

The assumption that is trace-free and symmetric requires that there exist scalar functions such that

Then Equation Codazzi implies

and Equation Minimality becomes

Taking linear combinations we get finally the null propagation equations for the second fundamental form

An immediate consequence of Equation -NP is the following proposition.

Proposition 3.

The scalar is independent of ; the scalar is independent of .

The evolution of the metric is now a scalar equation for the conformal factor . The equation Equation Gauss implies

Combined with the definition that

we arrive at

which we can rewrite as

The equations Equation -NP and Equation -wave can be regarded as evolution equations on a Minkowski space (not the same one as the Minkowski space over which is a graph in the original setup; it is a manifold conformally equivalent to the graph itself with its induced Lorentzian metric) with the canonical null coordinates , with initial data prescribed at . In the remainder of this paper we discuss the easy consequences from the formulation above.

4. Spatially compact initial data

Suppose that the initial data for is compactly supported, then for sufficiently large the functions vanish respectively. In view of Proposition 3 and Equation 9, we immediately see that

Theorem 4.

For compact initial data, the manifold is intrinsically flat outside a compact domain.

Since Equation -wave is now a semilinear wave equation, with the nonlinearity only supported in a fixed space-time compact region, immediately by Cauchy stability we have

Theorem 5.

For all sufficiently small compactly supported initial data, we have global existence for the initial value problem.

Remark 6.

The compact support assumption is only necessary for , and not for !

Remark 7.

One can easily check that the argument closes by standard energy arguments for initial data satisfying

with compact support and sufficiently small norm;

and with sufficiently small norm.

The is for Sobolev embedding into . The regularity outlined above is favorable compared to the classical local wellposedness level at for the quasilinear wave equation Equation 1. Recalling that the second fundamental form is roughly two derivatives of the graphical function and the metric is at the level of , we see that the corresponding regularity for and is higher compared to the result above.

5. Noncompact initial data

We can also handle the case where are not compactly supported initially, but with sufficiently strong decay. This is the main theorem of this paper. Below we let be the coordinate function on the initial slice, and the time-function on ; and refer to the coordinate derivatives in the coordinate system.

Theorem 8.

Consider the initial value problem for the system Equation -NP and Equation -wave, with smooth initial data and . Then there exists such that whenever the initial data satisfies

we have a unique global solution.

Remark 9.

As is well known, the regularity level is critical for wave equation in one spatial dimension.

Proof.

Using Equation -NP and that and propagate in different directions we immediately obtain that . Using the fundamental solution for the wave equation in one dimension we get

This we bound by

Then as long as is sufficiently small we have by bootstrapping that . The theorem then follows from this a priori estimate and standard arguments.

Mathematical Fragments

Equation (1)
Equation (Gauss)
Equation (Codazzi)
Equation (Minimality)
Equation (2)
Equation (-NP)
Proposition 3.

The scalar is independent of ; the scalar is independent of .

Equation (9)
Equation (-wave)

References

[Ali01a]
S. Alinhac, The null condition for quasilinear wave equations in two space dimensions I, Invent. Math. 145 (2001), no. 3, 597–618, DOI 10.1007/s002220100165. MR1856402, Show rawAMSref\bib{Alinha2001}{article}{ label={Ali01a}, author={Alinhac, S.}, title={The null condition for quasilinear wave equations in two space dimensions I}, journal={Invent. Math.}, volume={145}, date={2001}, number={3}, pages={597--618}, issn={0020-9910}, review={\MR {1856402}}, doi={10.1007/s002220100165}, } Close amsref.
[Ali01b]
S. Alinhac, The null condition for quasilinear wave equations in two space dimensions. II, Amer. J. Math. 123 (2001), no. 6, 1071–1101. MR1867312, Show rawAMSref\bib{Alinha2001a}{article}{ label={Ali01b}, author={Alinhac, S.}, title={The null condition for quasilinear wave equations in two space dimensions. II}, journal={Amer. J. Math.}, volume={123}, date={2001}, number={6}, pages={1071--1101}, issn={0002-9327}, review={\MR {1867312}}, } Close amsref.
[Bre02]
Simon Brendle, Hypersurfaces in Minkowski space with vanishing mean curvature, Comm. Pure Appl. Math. 55 (2002), no. 10, 1249–1279, DOI 10.1002/cpa.10044. MR1912097, Show rawAMSref\bib{Brendl2002}{article}{ label={Bre02}, author={Brendle, Simon}, title={Hypersurfaces in Minkowski space with vanishing mean curvature}, journal={Comm. Pure Appl. Math.}, volume={55}, date={2002}, number={10}, pages={1249--1279}, issn={0010-3640}, review={\MR {1912097}}, doi={10.1002/cpa.10044}, } Close amsref.
[Chr86]
Demetrios Christodoulou, Global solutions of nonlinear hyperbolic equations for small initial data, Comm. Pure Appl. Math. 39 (1986), no. 2, 267–282, DOI 10.1002/cpa.3160390205. MR820070, Show rawAMSref\bib{Christ1986}{article}{ label={Chr86}, author={Christodoulou, Demetrios}, title={Global solutions of nonlinear hyperbolic equations for small initial data}, journal={Comm. Pure Appl. Math.}, volume={39}, date={1986}, number={2}, pages={267--282}, issn={0010-3640}, review={\MR {820070}}, doi={10.1002/cpa.3160390205}, } Close amsref.
[HKSW16]
Gustav Holzegel, Sergiu Klainerman, Jared Speck, and Willie Wai-Yeung Wong, Small-data shock formation in solutions to 3D quasilinear wave equations: an overview, J. Hyperbolic Differ. Equ. 13 (2016), no. 1, 1–105, DOI 10.1142/S0219891616500016. MR3474069, Show rawAMSref\bib{HoKlSW2016}{article}{ label={HKSW16}, author={Holzegel, Gustav}, author={Klainerman, Sergiu}, author={Speck, Jared}, author={Wong, Willie Wai-Yeung}, title={Small-data shock formation in solutions to 3D quasilinear wave equations: an overview}, journal={J. Hyperbolic Differ. Equ.}, volume={13}, date={2016}, number={1}, pages={1--105}, issn={0219-8916}, review={\MR {3474069}}, doi={10.1142/S0219891616500016}, } Close amsref.
[Kla86]
S. Klainerman, The null condition and global existence to nonlinear wave equations, Nonlinear systems of partial differential equations in applied mathematics, Part 1 (Santa Fe, N.M., 1984), Lectures in Appl. Math., vol. 23, Amer. Math. Soc., Providence, RI, 1986, pp. 293–326. MR837683, Show rawAMSref\bib{Klaine1986}{article}{ label={Kla86}, author={Klainerman, S.}, title={The null condition and global existence to nonlinear wave equations}, conference={ title={Nonlinear systems of partial differential equations in applied mathematics, Part 1}, address={Santa Fe, N.M.}, date={1984}, }, book={ series={Lectures in Appl. Math.}, volume={23}, publisher={Amer. Math. Soc., Providence, RI}, }, date={1986}, pages={293--326}, review={\MR {837683}}, } Close amsref.
[Lin04]
Hans Lindblad, A remark on global existence for small initial data of the minimal surface equation in Minkowskian space time, Proc. Amer. Math. Soc. 132 (2004), no. 4, 1095–1102 (electronic), DOI 10.1090/S0002-9939-03-07246-0. MR2045426, Show rawAMSref\bib{Lindbl2004}{article}{ label={Lin04}, author={Lindblad, Hans}, title={A remark on global existence for small initial data of the minimal surface equation in Minkowskian space time}, journal={Proc. Amer. Math. Soc.}, volume={132}, date={2004}, number={4}, pages={1095--1102 (electronic)}, issn={0002-9939}, review={\MR {2045426}}, doi={10.1090/S0002-9939-03-07246-0}, } Close amsref.
[Sog08]
Christopher D. Sogge, Lectures on non-linear wave equations, 2nd ed., International Press, Boston, MA, 2008. MR2455195, Show rawAMSref\bib{Sogge2008}{book}{ label={Sog08}, author={Sogge, Christopher D.}, title={Lectures on non-linear wave equations}, edition={2}, publisher={International Press, Boston, MA}, date={2008}, pages={x+205}, isbn={978-1-57146-173-5}, review={\MR {2455195}}, } Close amsref.
[Spi79]
Michael Spivak, A comprehensive introduction to differential geometry. Vol. IV, second ed., Publish or Perish, Inc., Wilmington, Del., 1979. MR532833 (82g:53003d)

Article Information

MSC 2010
Primary: 35B35 (Stability), 58J45 (Hyperbolic equations)
Author Information
Willie Wai Yeung Wong
Department of Mathematics, Michigan State University, East Lansing, Michigan 48824
wongwwy@member.ams.org
ORCID
MathSciNet
Additional Notes

The author thanks the Tsinghua Sanya International Mathematics Forum, Sanya, Hainan, People’s Republic of China; as well as the National Center for Theoretical Sciences, Mathematics Division, National Taiwanese University, Taipei, Taiwan, for their hospitality during the period in which this research was performed.

Communicated by
Joachim Krieger
Journal Information
Proceedings of the American Mathematical Society, Series B, Volume 4, Issue 5, ISSN 2330-1511, published by the American Mathematical Society, Providence, Rhode Island.
Publication History
This article was received on and published on .
Copyright Information
Copyright 2017 by the author under Creative Commons Attribution-Noncommercial 3.0 License (CC BY NC 3.0)
Article References

Settings

Change font size
Resize article panel
Enable equation enrichment

Note. To explore an equation, focus it (e.g., by clicking on it) and use the arrow keys to navigate its structure. Screenreader users should be advised that enabling speech synthesis will lead to duplicate aural rendering.

For more information please visit the AMS MathViewer documentation.